Hail, Campbell
- When
- July 5, 6:03 PM MST
- Where
- Campbell County, 13.64 mi SSW of Rozet
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.110, -105.340
A thunderstorm briefly became severe over east-central Campbell County and produced quarter sized hail south of Rozet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over east-central Campbell County and produced quarter sized hail south of Rozet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 4:16 PM MST, 1 hour 47 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 516 PM MDT Tue Jul 5 2022 .DISCUSSION...(This Evening Through Tuesday) Issued at 217 PM MDT Tue Jul 5 2022 19z surface analysis has a low over eastern CO with frontal boundary from southern WY into southeast SD. Several outflow boundaries per 0.5km 1-min visible satellite imagery over the past few hours. Initial outflow boundary pushed into the frontal boundary with secondary outflow boundary from KONL to the NE panhandle. Atmosphere behind outflow boundaries stable right now below the higher terrain of the Black Hills. Latest mesoanalysis had 2KJ/kg MLCAPE along frontal boundary with little MLCIN. 0-6km bulk/effective shear sufficient for severe storms this afternoon/evening with convective initiation. Peak at KUNR 20z special sounding confirms these thoughts. Convective initiation and evolution the main short term concern. Latest CAMs/observational evidence suggests robust convection along main frontal boundary just south of the CWA by 22z. Supercell motion is southeast at 15kts, so strongest cells should remain south of CWA initially. Mean wind northeast around 20kts. Eventually, storms should fire over the Big Horns/northeast WY in response to shortwave energy moving out of southern WY. Activity will pose a threat of large hail/damaging wind gusts given CAPE/shear combination, but confidence is low with the evolution of afternoon/evening convection. Another cluster of strong storms may rotate across MT this evening and potentially impact northwest SD late tonight. Lows tonight will be near guidance. Wednesday, upper ridge amplifies slightly over the CWA with implied synoptic scale subsidence as thermal ridge expands slightly. Upper flow weakens with 25-35kts 0-6km bulk shear and 1-2KJ/kg MLCAPE. Cap should erode first over any boundaries and near higher terrain, and then perhaps on the plains. Isolated severe storms may occur during the normal diurnal cycle. Highs will be near guidance. Upper/thermal ridge portends a somewhat drier pattern for the end of the week. Temperatures will rise, peaking Saturday with readings well into the 90s. An upper trough passing through Sunday brings slightly cooler temperatures for the start of next week. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 513 PM MDT Tue Jul 5 2022 Isolated/scattered thunderstorms will spread from northeast WY into western SD tonight. Some storms will contain hail/gusty erratic winds. Local IFR conditions expected with any storm. Leftover storms Wednesday morning will give way to better chances Wednesday afternoon. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Helgeson AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 1127 AM MDT Tue Jul 5 2022 SDZ001-002-012>014-024>031-041-042-044-072>074-WYZ054>058-071- 061300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Bennett-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1127 AM MDT Tue Jul 5 2022 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms each day through Friday. Severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ032-043-046-047-049-061300- Haakon-Jackson-Mellette-Todd-Tripp- 1127 AM MDT Tue Jul 5 2022 /1227 PM CDT Tue Jul 5 2022/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight There is an enhanced risk (level 3 of 5) of severe thunderstorms today, meaning that numerous severe storms are possible. Primary hazards include damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms each day through Friday. Severe storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
321 PM MDT TUE JUL 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM TSTM WND GST WEWELA 43.01N 99.78W
07/05/2022 M50 MPH TRIPP SD MESONET
&&
KDSSpecial Weather Statement
National Weather Service Rapid City SD
435 PM MDT Tue Jul 5 2022
WYZ055-052315-
Southern Campbell WY-
435 PM MDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of southeastern
Campbell County through 515 PM MDT...
At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Pine Tree Junction, or 15 miles south of Wright,
moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4388 10551 4383 10508 4350 10540 4349 10566
4350 10567
TIME...MOT...LOC 2235Z 206DEG 24KT 4352 10551
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SherburnSpecial Weather Statement
National Weather Service Rapid City SD
525 PM MDT Tue Jul 5 2022
WYZ055-060000-
Southern Campbell WY-
525 PM MDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of south central
Campbell County through 600 PM MDT...
At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Pine Tree Junction, or 20 miles southwest of Wright,
moving northeast at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Pine Tree Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4373 10580 4361 10547 4349 10564 4350 10584
4356 10586
TIME...MOT...LOC 2325Z 220DEG 17KT 4353 10576
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
SherburnSpecial Weather Statement
National Weather Service Rapid City SD
547 PM MDT Tue Jul 5 2022
WYZ055-060015-
Southern Campbell WY-
547 PM MDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of south central
Campbell County through 615 PM MDT...
At 546 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Pine Tree Junction, or 11 miles southwest of Wright,
moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4360 10548 4368 10574 4387 10566 4374 10527
TIME...MOT...LOC 2346Z 222DEG 21KT 4364 10566
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SherburnSpecial Weather Statement
National Weather Service Rapid City SD
622 PM MDT Tue Jul 5 2022
WYZ054-055-060100-
Northern Campbell WY-Southern Campbell WY-
622 PM MDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of southeastern
Campbell County through 700 PM MDT...
At 622 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Wright, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will impact southeastern Campbell County to the north and
northeast of Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4425 10517 4419 10508 4396 10508 4376 10553
4383 10561
TIME...MOT...LOC 0022Z 228DEG 29KT 4385 10548
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SherburnSpecial Weather Statement
National Weather Service Rapid City SD
653 PM MDT Tue Jul 5 2022
WYZ056>058-060145-
Weston WY-Wyoming Black Hills WY-Western Crook WY-
653 PM MDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of northeastern Weston
and south central Crook Counties through 745 PM MDT...
At 652 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Upton, or 27 miles southwest of Sundance, moving east
at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Upton and Inyan Kara Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4399 10481 4412 10482 4431 10435 4398 10429
TIME...MOT...LOC 0052Z 252DEG 20KT 4408 10472
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SherburnThe Rapid City radar (KUDX), 200 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036394.